North Carolina, 2021

Flash Flooding in North Carolina, September 9, 2021

September 9, 2021 · NWS RAH · 2 events in 1 county or zone

A band of slow moving showers and thunderstorms producing heavy rain along a slow moving cold front and produced flash flooding across Wake County in central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A band of slow moving showers and thunderstorms producing heavy rain along a slow moving cold front and produced flash flooding across Wake County in central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 9, 8:33 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 9, 8:33 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
933 AM EDT Thu Sep 9 2021

.SYNOPSIS...
A cold front will move slowly southeast through central North
Carolina today. Much drier and cooler high pressure will build into
the region tonight through the weekend.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 933 AM Thursday...

Isolated thunderstorms and scattered rain showers have redeveloped
across portions of central NC, especially over Montgomery, Moore,
Stanly, and Lee Counties. Good moisture transport and isentropic
lift ahead of the advancing cold front, along with some tropical
moisture from tropical depression Mindy, should allow precipitation
to fill in for the remainder of the morning to afternoon hours,
especially along/east of US-1. No severe weather is anticipated
given extensive clouds and reduced instability. Precipitation
chances should diminish this evening from west to east, earliest in
the Triad in the early afternoon, and through the Coastal Plain this
evening. No flash flooding is forecast but some isolated spots could
see brief heavy rain given high precipitable water values of 1.5-2
inches. Temperatures were largely unchanged from the previous
forecast package, with just a few tweaks to lower highs where
precipitation is most favored. Highs in the mid to upper 70s in the
north to the upper 70s to low 80s in the south. A chilly night
expected behind the front with clearing skies, generally mid to
upper 50s with some lower 60s in the far south.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 215 AM Thursday...

Lots of sun and pleasant Friday.

Much drier and cooler high pressure will build in from the Midwest.
Expect some morning cloudiness in the SE; otherwise sunny and
pleasant with highs in the mid 70s to lower 80s N to S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 145 AM Thursday...

High pressure will move across the area this weekend as a moisture
starved mid/upper level s/w trough cross the area. This will result
in quite weather for this weekend, with highs generally in the 80s
and around normal. Low temps, with good radiational cooling
conditions, are expected to be in the 50s Saturday night, before
rebounding some to the upper 50s to lower 60s for Sunday night (both
nights below normal though).

The surface high will shift to the east of the area by early next
week, while mid/upper level ridging is expected to build across the
region. This will result in continued dry conditions, but warming
conditions, with high temps expected to be in the upper 80s to lower
90s, with possibly even some mid 90s early next week. Low temps
during this time frame are expected to generally be in the 60s.

The ridge begins to break down some by very late in the period, mid
next week. Thus, will keep a slight chance of showers/storms in the
forecast by Wednesday, with highs still in the upper 80s to lower
90s.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 120 AM Thursday...

A trend to MVFR to IFR (12z-15z) will continue. The actual front was
still located well to the northwest and will not arrive until after
14z in the NW, and after 18z from RDU east and south. Showers and
scattered storms are expected to redevelop over central NC as the
front slowly advances southeast through the region between 13z and
21z today. Conditions should be slow to improve. INT/GSO are
expected to trend to MVFR 15z-18z and VFR after 18z, while eastern
terminals stay IFR until 18z and don't reach VFR until late 22-
00z/Fri.

Looking beyond 12z Fri, a return to VFR conditions are expected
areawide between 00z and 06z/Fri. VFR can be expected Friday through
Monday as high pressure builds into and over the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Kren/JJT
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett
Hazardous weather outlook, Sep 9, 3:48 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
448 AM EDT Thu Sep 9 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
448 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
September 9, 10:34 AM EST to 1:15 PM EST
Where
Wake County, 2.75 mi S of Millbrook to 2.69 mi SSE of Millbrook
Cause
Heavy Rain
Reported by
Public
Coordinates
35.810, -78.619

Flash flooding was reported in the 2300 block of Atlantic Avenue, where a water rescue occurred.

Flash Flood, Wake

When
September 9, 11:00 AM EST to 1:15 PM EST
Where
Wake County, 2.15 mi SSE of Brookhaven to 1.88 mi NE of Camp Polk
Cause
Heavy Rain
Reported by
Public
Coordinates
35.840, -78.660

Flash flooding closed multiple westbound lanes of Interstate 440.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984483, 984484.